Summary Background The multitargeted kinase inhibitors sorafenib and sunitinib have improved treatment of solid tumours including renal cell carcinoma and hepatocellular carcinoma by offering better clinical responses. However, sorafenib and sunitinib are commonly associated with cutaneous toxicity.
Objectives We conducted this study to make a clinical assessment of the cutaneous toxicities induced by the oral multitargeted kinase inhibitors sorafenib and sunitinib.
Methods Retrospectively, we reviewed medical records of patients receiving multitargeted kinase inhibitors, including 109 patients on sorafenib for the treatment of renal cell carcinoma or hepatocellular carcinoma and 119 patients receiving sunitinib for treatment of renal cell carcinoma or a gastrointestinal stromal tumour. Clinical data on cutaneous toxicities were collated. We describe the incidences and intensities of toxicities, and analyse the data statistically.
Results The most common cutaneous toxicity was hand-and-foot skin reaction (HFSR). Other cutaneous toxicities included alopecia, stomatitis, skin discoloration (hair or face), subungual splinter haemorrhage, facial swelling, facial erythema and xerosis. HFSR and severe stomatitis required therapy modifications to relieve symptoms, but other cutaneous toxicities did not affect treatment course. HFSR was observed in 48% of patients treated with sorafenib and 36% of those treated with sunitinib. Median time to onset was 18·4 days in patients receiving sorafenib and 32·4 days in those receiving sunitinib. HFSR and stomatitis were early symptoms compared with other cutaneous toxicities. Patients with severe HFSR were likely to develop the symptoms at early phases of therapy. A significant correlation between the severity of HFSR and development of alopecia and stomatitis was found.
Conclusions Multitargeted kinase inhibitors are associated with a significant risk of various cutaneous adverse events. HFSR is the commonest and most serious cutaneous toxicity in patients treated with these drugs.